Kentucky, 2011

Damaging Wind in Kentucky, August 3, 2011

August 3, 2011 · NWS JKL · 1 event in 1 county or zone

A cluster of strong thunderstorms moved across eastern KY on August 3rd. The only report of severe weather came from Powell county, where a tree was down onto some power lines in Virden.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A cluster of strong thunderstorms moved across eastern KY on August 3rd. The only report of severe weather came from Powell county, where a tree was down onto some power lines in Virden.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 3, 6:55 AM EST, 2 hours 3 minutes earlier.

Area forecast discussion, Aug 3, 6:55 AM EST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
755 AM EDT WED AUG 3 2011

.SHORT TERM.../TODAY THROUGH FRIDAY NIGHT/

THE MODELS ARE IN PRETTY GOOD AGREEMENT WITH THE GENERAL PATTERN
THROUGH THE SHORT TERM...HOWEVER THERE IS QUITE A BIT OF DIFFERENCE
IN THE TIMING AND EXTENT OF THE PRECIPITATION EXPECTED TODAY AND
TONIGHT. THE GFS INITIALIZES MUCH BETTER THAN THE NAM AND AS SUCH...
HAVE RELIED MOSTLY ON THE GFS FOR TIMING THE FRONT INTO THE AREA
TODAY. THE TIMING OF THE FRONT IS ALSO A FACTOR FOR THE HIGH
TEMPERATURES EXPECTED TODAY DUE TO THE CLOUD COVER. THE HEAT INDEX
IS CLOSE TO HEAT ADVISORY CRITERIA...HOWEVER HAVE DECIDED TO JUST GO
WITH AN SPS HIGHLIGHTING HEAT INDEX VALUES IN THE MID TO UPPER 90S.
THE MOST LIKELY AREA TO SEE A 100 DEGREE HEAT INDEX WOULD BE WAYNE
AND ROCK CASTLE COUNTIES. SPC HAS PUT THE ENTIRE FORECAST AREA IN A
SLIGHT RISK FOR SEVERE THUNDERSTORMS. THE NAM BUFR SOUNDING FOR JKL
WHICH TENDS TO OVERDUE THE PARAMETERS A BIT...IS SHOWING A LIFTED
INDEX OF -7 AT 2 PM WITH A CAPE OF OVER 3000 JOULES. THE TOTAL TOTALS
ARE ALSO 52. THESE ARE ALL CONSISTENT WITH A SEVERE THREAT. MY
THINKING IS THIS. WITH THE ATMOSPHERE PRETTY SATURATED ALOFT AND WITH
THE FREEZING LEVEL AT AROUND 16K FEET...IT IS GOING TO BE PRETTY HARD
TO GET WIDESPREAD SEVERE THUNDERSTORMS. THIS WILL MOST LIKELY BE THE
TYPE OF EVENT WITH SOME ISOLATED SEVERE STORMS ACROSS THE AREA TODAY.
THE PWAT AT 18Z IS 2.2 INCHES...SO THIS MEANS THAT ANY STORMS THAT
DEVELOP ARE GOING TO BE DUMPING A LOT OF RAIN IN A SHORT TIME WHICH
COULD INCREASE THE THREAT FOR FLASH FLOODING. BECAUSE THE 0-6 KM WIND
IS WNW AT 21KTS...I EXPECT THAT THE STORMS WILL BE MOVING FAST ENOUGH
THAT THEY WILL JUST GET SOME DITCHES...SMALL STREAMS AND LOW WATER
CROSSINGS FILLED UP...BUT FOR THE MOST PART NOT SEE MUCH IN THE WAY
OF FLASH FLOODING. THE SYSTEM SHOULD BE OUT OF THE AREA BY DAWN ON
THURSDAY AS IT CONTINUES MOVING TO THE SOUTH. EXPECT THE FRONT TO
STAY SOUTH OF THE AREA THROUGH THE REST OF THE FORECAST PERIOD. CAN
NOT TOTALLY RULE OUT ANY ISOLATED SHOWERS...MAINLY SOUTH OF THE HAL
ROGERS PARKWAY ON THURSDAY AND FRIDAY...BUT HAVE OPTED TO KEEP THE
FORECAST DRY FOR NOW.

.LONG TERM.../SATURDAY THROUGH TUESDAY/

THE UPCOMING WEEKEND STILL LOOKS LIKE THE WETTEST PERIOD IN THE
EXTENDED. THE GFS AND ECMWF HAVE COME INTO A BIT BETTER AGREEMENT
WITH THE TIMING OF PRECIPITATION ONSET THIS WEEKEND...BUT STILL
DIFFER SOMEWHAT IN THE MODE OF PRECIPITATION. THE GFS IS STILL
FAVORING A MORE FRONTAL TYPE PRECIP EVENT...WHILE THE ECMWF IS STILL
WANTING TO PRODUCE A SERIES OF THUNDERSTORM COMPLEXES AND MOVE THEM
ACROSS THE AREA FROM THE NORTH...IN A TYPICAL SUMMER TIME NORTHWEST
FLOW PATTERN. ALL IN ALL A BLEND BETWEEN THE TWO MODELS SOLUTIONS
WERE USED FOR THIS RENDITION OF THE FORECAST. PRECIPITATION
PROBABILITIES WERE LEFT ESSENTIALLY THE SAME...WITH THE EXCEPTION OF
NEXT MONDAY NIGHT AND TUESDAY...WHEN BOTH THE MODELS KEEP THE AREA
DRY AND FREE OF PRECIP. THEREFORE...POPS WERE REMOVED FROM THE
FORECAST FOR THAT TIME FRAME. MADE SOME ADJUSTMENTS TO THE QPF...SKY
COVER...AND WEATHER GRIDS PER ANY CHANGES MADE TO THE POP FORECAST.
A FEW COSMETIC CHANGES WERE MADE TO THE POP FORECAST FOR THE FRIDAY
NIGHT AND SATURDAY TIME FRAME...BUT OVERALL THE INHERITED POPS WERE
IN GOOD SHAPE AND NOT CHANGED A WHOLE LOT.

THE INHERITED TEMPERATURE FORECAST WAS ALSO IN GOOD SHAPE. BASED ON
THE PERSISTENT PATTERN EASTERN KENTUCKY HAS BEEN IN SO FAR THIS
SUMMER...AND WITH MEXMOS HIGH TEMPS CONTINUING TO BE MUCH WARMER
THAN REALITY...DECIDED TO ONLY MAKE SMALL ADJUSTMENTS TO THE TEMP
FORECAST ACROSS THE BOARD. THE LATEST HPC GUIDANCE SEEMED TO OFFER
THE CLOSEST NUMBERS TO REALITY...SO ANY ADJUSTMENTS MADE TO THE
INHERITED TEMPERATURE FORECAST WERE BASED ON THE LATEST HPC NUMBERS.
THE DEWPOINTS AND WINDS WERE IN PRETTY GOOD SHAPE AS IS WITH ONLY
MINIMAL CHANGES NEEDED THERE AS WELL.

&&

.AVIATION.../12Z TO 12Z/...UPDATED

VALLEY FOG SHOULD BE BURNING OFF BETWEEN 13 - 14Z. THE WEATHER
PATTERN IS A BIT COMPLICATED. THERE IS A LOW PRESSURE SYSTEM NEAR
SAGINAW BAY WITH A COLD FRONT EXTENDING ACROSS CENTRAL ILLINOIS.
THERE IS A FAIRLY STRONG MCS OVER CENTRAL INDIANA AND OHIO THAT IS
MOVING TO THE SOUTH AHEAD OF THE FRONT. THERE IS ALSO THE REMNANTS
OF AN MCS OR OUTFLOW BOUNDARY OVER THE BLUEGRASS COUNTIES. THE FRONT
AND MCS SYSTEMS WILL CONTINUE MOVING SOUTHEAST INTO THE AREA TODAY.
THE AIR OVER EASTERN KENTUCKY IS VERY MOIST AND UNSTABLE. EXPECT THE
WEAKENING SYSTEM OVER THE BLUEGRASS TO GET REINVIGORATED THIS
AFTERNOON AS THE HEATING INCREASES. FOR THE MOST PART...CONDITIONS
WILL BE VFR EXCEPT FOR NEAR THE SHOWERS AND THUNDERSTORMS TODAY. THE
MODELS WERE SHOWING THE MAIN PUSH OF THE STORMS WOULD BE AROUND 18Z
TODAY. THE NAM IS SHOWING AN ADDITIONAL SYSTEM MOVING THROUGH BETWEEN
1-3Z. THE VSBY NEARS THE STORMS COULD DROP TO LESS THAN A MILE
BECAUSE THE AIRMASS IS SO MOIST...THAT THERE SHOULD BE VERY HEAVY
RAINFALL. THERE IS ALSO A POTENTIAL FOR SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING. AFTER THE FRONT MOVES THROUGH AROUND
3Z...EXPECT THAT THE FOG WILL GET PRETTY LOW TONIGHT WITH VLIFR
CONDITIONS. THIS WILL BE ESPECIALLY TRUE NEAR AREA THAT GET A LOT OF
RAINFALL TODAY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...JJ
LONG TERM....AR
AVIATION...JJ
Hazardous weather outlook, Aug 3, 3:12 AM EST, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
412 AM EDT WED AUG 3 2011

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-041115-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
412 AM EDT WED AUG 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TO DEVELOP ACROSS THE
AREA TODAY WITH DAMAGING WIND AND LARGE HAIL POSSIBLE.

LOCALLY HEAVY RAINFALL IS POSSIBLE TODAY AND THIS EVENING. THIS MAY
CAUSE DITCHES...SMALL STREAMS AND LOW WATER CROSSINGS TO RUN FULL.

HEAT INDEX VALUES IN THE MID TO UPPER 90S ARE EXPECTED THIS AFTERNOON.
EVERYONE SHOULD DRINK PLENTY OF WATER AND LIMIT OUTDOOR ACTIVITY IN
THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

MAXIMUM HEAT INDICES IN THE MID 90S ARE EXPECTED EACH AFTERNOON FROM
WEDNESDAY THROUGH SUNDAY. EVERYONE SHOULD DRINK PLENTY OF WATER AND
LIMIT OUTDOOR ACTIVITY IN THE AFTERNOON.

THUNDERSTORMS ARE POSSIBLE FROM LATE FRIDAY NIGHT THROUGH MONDAY AND
AGAIN TUESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY OCCURRENCES OF SEVERE WEATHER TO
THE JACKSON WEATHER OFFICE.

JJ

In the hours before

Special weather statement, Aug 3, 4:14 AM EST, 4 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
514 AM EDT WED AUG 3 2011

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-032115-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
514 AM EDT WED AUG 3 2011

HOT AND HUMID AFTERNOON TEMPERATURES TOPPING OUT IN THE LOWER
90S...WHEN COMBINED WITH THE HUMIDITY MAXIMUM HEAT INDICES BETWEEN
95 AND 100 DEGREES CAN BE EXPECTED THROUGH MUCH OF EAST KENTUCKY.
THE HIGHEST VALUES AND GREATEST DISCOMFORT WILL BE FOUND IN THE
TOWNS THROUGHOUT THE AREA AS WELL AS FOR LOCATIONS WEST OF
INTERSTATE 75.

TAKE EXTRA PRECAUTIONS IF YOU WORK OR SPEND TIME OUTSIDE. WHEN
POSSIBLE...RESCHEDULE STRENUOUS ACTIVITIES TO EARLY MORNING OR
EVENING. WEAR LIGHT WEIGHT AND LOOSE FITTING CLOTHING WHEN POSSIBLE
AND DRINK PLENTY OF WATER.

JJ
Special weather statement, Aug 3, 8:00 AM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
900 AM EDT WED AUG 3 2011

KYZ044-050>052-031400-
MONTGOMERY-ROWAN-BATH-FLEMING-
900 AM EDT WED AUG 3 2011

...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 1000 AM EDT WEDNESDAY MORNING...

   MONTGOMERY...
   NORTHERN ROWAN...
   BATH AND
   FLEMING.

AT 900 AM EDT...SHOWERS AND STRONG THUNDERSTORMS WERE LOCATED 12
MILES WEST OF FAIRVIEW...OR 10 MILES NORTHEAST OF CYNTHIANA...MOVING
SOUTHEAST AT 35 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...COWAN AROUND
925 AM EDT...ELIZAVILLE AROUND 930 AM EDT...PECKS RIDGE AROUND 935 AM
EDT...SHERBURNE AROUND 940 AM EDT...AND PEBBLE AROUND 945 AM EDT.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT
LIGHTNING AND POSSIBLY SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE
THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

GREIF
Special weather statement, Aug 3, 8:48 AM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
948 AM EDT WED AUG 3 2011

KYZ044-050>052-058>060-104-106-108-111-031430-
MENIFEE-MONTGOMERY-POWELL-ROWAN-BATH-ELLIOTT-ESTILL-FLEMING-MORGAN-
WOLFE-LEE-
948 AM EDT WED AUG 3 2011

...AN AREA OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 1030 AM EDT WEDNESDAY MORNING...

   MENIFEE...
   MONTGOMERY...
   MORGAN...
   POWELL...
   ROWAN...
   WOLFE...
   NORTHERN LEE...
   BATH...
   ELLIOTT...
   ESTILL AND
   SOUTH CENTRAL FLEMING.

AT 948 AM EDT...AN AREA OF STRONG THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM 11 MILES NORTHEAST OF MOREHEAD TO 9 MILES
NORTHWEST OF RICHMOND...MOVING SOUTHEAST AT 30 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...YOUNG SPRINGS
AROUND 955 AM EDT...ZILPO AROUND 1000 AM EDT...STARK AROUND 1005 AM
EDT...NEWFOUNDLAND AROUND 1010 AM EDT...AND WRIGLEY AROUND 1015 AM
EDT.

RESIDENTS CAN EXPECT UP TO ONE INCH OF RAIN...GUSTY WINDS OF 40 TO 50
MPH...FREQUENT LIGHTNING AND POSSIBLY SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE
THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

GREIF

The radar

The Jackson,KY radar (KJKL), 65 km away, was scanning. The volume nearest the first event began at 13:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Powell

When
August 3, 8:58 AM EST
Where
Powell County, Virden
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
37.880, -83.950

A tree was blown down and onto some power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331797.